Sex drug may cause skin cancer
Viagra has become popular among Kenyan men recently.
A new study suggests that men may be driving themselves to an early grave as researchers have found that drugs used to treat impotence raise the risk of developing melanoma, the deadliest form of skin cancer.
More than 2,000 researchers from several universities in the US such as Harvard and Brown University came to these findings after analysing data regarding Viagra and skin cancer from more than 26,000 men with an average age of 65. Six per cent of the subjects had erectile dysfunction.
The findings showed that men who used Viagra were 84 per cent more likely to get skin cancer.
In fact, taking the drug only once was found to double the risk of developing melanoma.
The findings remained consistent even when the researchers adjusted ultra-violet exposure in places where the subjects lived, major illnesses and other factors.
The longer the drug lasted in the body, the higher the risk it posed to a man’s health.
Explaining the findings, Dr Abar Qureshi, co-author of the study and professor of dermatology at Brown University said that the drug which has been trusted to cure erectile dysfunction may affect the genetic mechanism that enables skin cancer to become more evasive.
The drug may also prompt those early melanoma cells to go feral.
In light of the findings which have been published in the journal JAMA Internal Medicine, he recommended that men who take Viagra and are at risk of developing skin cancer should think about consulting their doctors.
Also, doctors treating older men using Viagra ought to check their skins for signs of melanoma or at the least, ask them whether they have noticed any changing or dark spots on their skin.
Other side effects of the drug are headaches, heart burn and nausea.
The drug is also unsuitable for men with angina and very high blood pressure.